Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 61, NWS Jackson, MS

July 18, 20184 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 18, 2018, 7:16 PM CDT for 4 counties in Mississippi. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2018, 7:16 PM CDT (00:16 UTC)
Expired
Jul 18, 2018, 9:15 PM CDT
In force
119 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Clarke County, MS, Jasper County, MS, Lauderdale County, MS, Newton County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 103 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

938 
WGUS54 KJAN 190016
FFWJAN
MSC023-061-075-101-190215-
/O.NEW.KJAN.FF.W.0061.180719T0016Z-180719T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
716 PM CDT WED JUL 18 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northeastern Jasper County in east central Mississippi...
  Southeastern Newton County in east central Mississippi...
  Northwestern Clarke County in east central Mississippi...
  Southwestern Lauderdale County in east central Mississippi...

* Until 915 PM CDT.

* At 715 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Orange, Meehan and Chunky. 

Additional rainfall amounts of an inch are possible in the warned 
area over the next hour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3241 8885 3233 8883 3209 8884 3206 8884
      3206 8899 3241 8899

$$

BYB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 4:28 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 18, 4:28 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
428 PM CDT Wed Jul 18 2018

.DISCUSSION...
Tonight and Thursday:

Convection this afternoon continues to fire in axis of high 0-3km
theta-e over mainly western portions of the area. This will
continue into early evening and gradually diminish with the loss
of heating. Emphasis will then turn to the extreme heat potential
beginning Thursday. Models indicate that mid level ridge will nose
into the area from the west tomorrow. As it does so, significant
drying in the low to mid levels will limit convective potential
and allow for more efficient warming. Relative moist soils from
recent rainfalls across the area will keep surface dewpoints from
dropping below the low to mid 70s. Mid/upper 90s heat with these
dewpoints will send heat indices from 105 to 110 mostly along and
west of Interstate 55. Have issued a heat advisory for this area,
accordingly. /26/

Friday through next week:

The overall continental weather pattern has the typical summertime
ridge in the western U.S. and a trough in the eastern U.S. The
eastern nose of the ridge nudges into the ArkLaMiss region on
Friday. With anomalous heights over the area, temperatures will have
the capability of warming to above normal values. High temperatures
in the upper 90s will occur on Friday with the far western reaches
of the CWA possibly hitting 100. With temperatures this high and
dewpoints not budging in the mid 70s, heat indices will range from
105-113. Heat stress will be a big issue on Friday and the threat
will continue into the weekend, although Friday appears to be the
hottest day at this time. While the HWO graphicast shows significant
heat through Sunday, the areal coverage for significant heat will
most likely change (shrink) going into Saturday and again on Sunday.
Back to Friday, a shortwave in the northwest flow aloft will trigger
some storms in the mid-Mississippi valley. An MCS-type system could
form and move southward into the CWA by Friday night. Some of the
storms with this systems could be marginally severe after looking at
severe parameters. Will need to keep an eye on this in future
forecast updates.

 A cutoff low dropping south along the Appalachians will bring
scattered rain chances on our eastern periphery this weekend. These
storms will help to keep the heat stress at bay in those areas. As
the low drops further south over the Southeast, high temperatures
will drop back closer to normal values for next week. Rain chances
will increase back to typical summertime values as well. /10/

&&

.AVIATION...
18Z TAF discussion:
Although VFR conditions will prevail through this afternoon and
evening, VCTS will dot the landscape. Where storms occur, briefly
lower ceilings and visibilities can be anticipated with gusty
winds. After midnight, MVFR visibilities in fog will develop and
linger through mid morning Thursday./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  96  75  97 /  18  18  12  10
Meridian      74  91  75  97 /  21  40  19  22
Vicksburg     76  97  76  98 /   9  14   2   8
Hattiesburg   74  92  75  96 /  41  41  24  15
Natchez       77  97  76  96 /  15  10   3   7
Greenville    75  98  76  97 /  18  14   8   8
Greenwood     74  95  76  96 /  18  19  10  16

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory from 10 AM to 7 PM CDT Thursday for MSZ018-019-
     025>027-034>036-040>043-047>049-053>055-059>063.

LA...Heat Advisory from 10 AM to 7 PM CDT Thursday for LAZ007>009-015-
     016-023>026.

AR...Heat Advisory from 10 AM to 7 PM CDT Thursday for ARZ074-075.

&&

10/26
Hazardous weather outlook, Jul 18, 2:41 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
241 PM CDT Wed Jul 18 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034>036-
040>042-047-048-053-054-059>062-191945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Washington-Humphreys-Holmes-Issaquena-Sharkey-
Yazoo-Warren-Hinds-Claiborne-Copiah-Jefferson-Adams-Franklin MS-
Lincoln-
241 PM CDT Wed Jul 18 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, south central Mississippi,
southwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Thursday

EXCESSIVE HEAT
THREAT...Elevated
TIMING...Thursday afternoon

Temperatures warming into the upper 90s will combine with high
humidity to produce heat indices from 105 to 110 mainly during the
afternoon Thursday. Precautions should be taken to avoid
strenuous outdoor activities. Check on those vulnerable to heat
stress. Stay hydrated and wear light, loose fitted clothing.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

High temperatures from the upper 90s to near 100 will combine
with high humidity levels to produce heat indices around 110 each
afternoon from Friday through Monday. Precautions should be taken
to avoid strenuous outdoor activities. Check on those vulnerable
to heat stress. Stay hydrated and wear light, loose fitted
clothing.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ029>033-038-039-045-046-051-052-057-058-066-074-191945-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Neshoba-
Kemper-Newton-Lauderdale-Jasper-Clarke-Jones-Forrest-
241 PM CDT Wed Jul 18 2018

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
northeast Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

High temperatures from the mid to upper 90s will combine with
high humidity levels to produce heat indices 105 to 110 each
afternoon from Friday through Monday. Precautions should be taken
to avoid strenuous outdoor activities. Check on those vulnerable
to heat stress. Stay hydrated and wear light, loose fitted
clothing.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ026>028-037-043-044-049-050-055-056-063>065-072-073-191945-
Grenada-Carroll-Montgomery-Attala-Madison MS-Leake-Rankin-Scott-
Simpson-Smith-Lawrence-Jefferson Davis-Covington-Marion-Lamar-
241 PM CDT Wed Jul 18 2018

This hazardous weather outlook is for portions of central
Mississippi, north central Mississippi, south central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Thursday

EXCESSIVE HEAT
THREAT...Limited
TIMING...Thursday afternoon

Temperatures warming into the mid to upper 90s will combine with
high humidity to produce heat indices aroound 105 during the
afternoon Thursday. Precautions should be taken to avoid strenuous
outdoor activities. Check on those vulnerable to heat stress.
Stay hydrated and wear light, loose fitted clothing.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

High temperatures from the mid to upper 90s will combine with
high humidity levels to produce heat indices 105 to 110 each
afternoon from Friday through Monday. Precautions should be taken
to avoid strenuous outdoor activities. Check on those vulnerable
to heat stress. Stay hydrated and wear light, loose fitted
clothing.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

26

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 18, 5:49 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
549 PM CDT WED JUL 18 2018

MSZ032-038-045-182330-
Neshoba MS-Winston MS-Choctaw MS-
549 PM CDT WED JUL 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
CHOCTAW...WINSTON AND NESHOBA COUNTIES UNTIL 630 PM CDT...

At 548 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 7 miles south of Ackerman to near
Prospect. Movement was south at 5 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Neshoba and Dixon around 555 PM CDT.

Other locations impacted by these storms include Noxapater, Tucker
and Weir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3293 8891 3258 8892 3258 8932 3303 8932
      3329 8931 3331 8909 3329 8908 3328 8889
TIME...MOT...LOC 2248Z 008DEG 7KT 3321 8914 3259 8921

BYB
Local storm report, Jul 18, 5:54 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
554 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     6 SSE MONTICELLO        31.47N 90.08W
07/18/2018                   LAWRENCE           MS   EMERGENCY MNGR

            COUNTY EM REPORTS POSSIBLE FUNNEL CLOUD AND
            DAMAGE AT 4708 HWY 587. DAMAGE INCLUDES
            STRUCTURAL DAMAGE AND DOWNED TREES.

&&

JPM
Special weather statement, Jul 18, 6:03 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
603 PM CDT WED JUL 18 2018

MSZ057-182330-
Jasper MS-
603 PM CDT WED JUL 18 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JASPER COUNTY UNTIL 630
PM CDT...

At 602 PM CDT, Meteorologists were tracking a strong thunderstorm
near Turnerville, or 15 miles northeast of Stringer. This storm was
nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Paulding around 630 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3187 8912 3204 8926 3217 8911 3208 8891
TIME...MOT...LOC 2302Z 312DEG 3KT 3206 8913

BYB
Local storm report, Jul 18, 6:08 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
608 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     3 E BRANDON             32.28N 89.95W
07/18/2018                   RANKIN             MS   NWS EMPLOYEE

            LARGE TREE DOWN IN BRANDON ALONG
            TRICKHAMBRIDGE RD JUST NORTH OF PAIGE MCDILL
            RD. WINDS ESTIMATED TO BE AROUND 40 MPH.

&&

JPM
Special weather statement, Jul 18, 6:18 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
618 PM CDT WED JUL 18 2018

MSZ051-190000-
Newton MS-
618 PM CDT WED JUL 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NEWTON COUNTY UNTIL
700 PM CDT...

At 618 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Neshoba to Roberts. Movement was
east at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Stratton around 625 PM CDT.
  Little Rock around 635 PM CDT.
  Newton around 640 PM CDT.
  Duffee around 655 PM CDT.

Other locations impacted by these storms include Chunky and Hickory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3222 8906 3222 8931 3243 8931 3258 8915
      3258 8892 3223 8891
TIME...MOT...LOC 2318Z 263DEG 14KT 3257 8911 3223 8921

BYB
Special weather statement, Jul 18, 6:35 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Jackson MS
635 PM CDT WED JUL 18 2018

MSZ052-058-190015-
Lauderdale MS-Clarke MS-
635 PM CDT WED JUL 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARKE AND LAUDERDALE
COUNTIES UNTIL 715 PM CDT...

At 635 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Duffee to near Stafford Springs.
Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Martin around 640 PM CDT.
  Suqualena around 645 PM CDT.
  De Soto around 705 PM CDT.
  Marion and Daleville around 710 PM CDT.
  Lauderdale and Meridian Station around 715 PM CDT.

Other locations impacted by these storms include Pachuta and Shubuta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3208 8845 3190 8847 3185 8864 3183 8891
      3258 8892 3258 8843
TIME...MOT...LOC 2335Z 267DEG 20KT 3251 8889 3187 8890

BYB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:18 PM CDTSevere Thunderstorm WarningJANNewton, Scott42 min
Jul 19, 3:01 PM CDTSpecial Weather StatementJANSmith44 min
Jul 19, 3:13 PM CDTHeat AdvisoryJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more29 hr
Jul 19, 4:03 PM CDTSpecial Weather StatementJANCovington, Jones42 min
Jul 19, 4:36 PM CDTSevere Thunderstorm WarningJANCovington, Forrest, Jones, Lamar54 min
Jul 19, 5:29 PM CDTSpecial Weather StatementJANForrest, Lamar46 min

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.